Alabama, 2014Strong Wind in Alabama, April 18, 2014
April 18, 2014 · NWS BMX · 4 events in 4 counties and zones
Widespread rainfall spread across Central Alabama on Friday, April 18, as a surface low slowly moved across the northern Florida panhandle and an upper level trough strengthened to a closed low while tracking along the northern Gulf of Mexico coast. 5 to 4 inches.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $13,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread rainfall spread across Central Alabama on Friday, April 18, as a surface low slowly moved across the northern Florida panhandle and an upper level trough strengthened to a closed low while tracking along the northern Gulf of Mexico coast. Rainfall amounts across southeast Central Alabama ranged from 1.5 to 4 inches. A wake low developed behind the exiting and diminishing area of rain. With saturated ground conditions, wind speeds of 30-50 mph knocked down trees across several counties. In addition, pressure readings at TOI and MGM indicated quick pressure drops of just under 3 MB as the wake low moved through with maximum wind gusts of 38mph and 33 mph, respectively. A wind gust of 31mph was recorded at the Auburn AWOS as well.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Apr 18, 5:38 AM CST, 1 hour 12 minutes earlier.
Area forecast discussion, Apr 18, 5:38 AM CST, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
638 AM CDT FRI APR 18 2014
.UPDATE...
FOR 12Z AVIATION.
&&
.DISCUSSION...
A RATHER DREARY DAY IS SHAPING UP FOR MUCH OF THE FORECAST AREA
ESPECIALLY EAST OF INTERSTATE 59 AS A LARGE RAIN SHIELD SPREADS
NORTHWARD FROM THE GULF. SURFACE CYCLOGENESIS IN THE NORTHERN GULF
HAS OCCURRED IN RESPONSE TO A DIGGING AND DEEPENING TROUGH OVER
THE REGION. THE PRESSURE GRADIENT HAS TIGHTENED AS A SURFACE RIDGE
AXIS OVER THE MID-ATLANTIC STATES NOSED ITS WAY INTO GEORGIA...
CREATING A COOL WEDGE. THIS WEDGE WILL KEEP TEMPERATURES FROM
RISING MUCH TODAY IN THE PRESENCE OF WIDESPREAD CLOUDS AND RAIN.
TEMPERATURES SHOULD REMAIN STEADY IN THE MID TO UPPER 50S ACROSS
THE EASTERN HALF OF THE CWA...WHICH IS ABOUT 20 DEGREES BELOW
AVERAGE. THE RAIN SHIELD WILL BE A BIT SLOW TO MOVE OUT OF OUR
EASTERN AREAS AS A TROWAL DEVELOPS AROUND A CLOSED UPPER. TOTAL
RAINFALL SOUTH OF INTERSTATE 85 COULD REACH 2-3 INCHES...BUT THE
RAINFALL RATES SHOULD NOT BE HIGH ENOUGH TO PRODUCE FLASH
FLOODING. ANY LEFTOVER LIGHT RAIN WILL LIKELY COME TO AN END
NEAR THE AL/GA STATE LINE BY LATE SATURDAY MORNING.
DRIER AND WARMER CONDITIONS ARE EXPECTED FOR SATURDAY AFTERNOON
ACROSS MOST OF THE FORECAST AREA WITH TEMPERATURES RANGING FROM
THE MID 60S EAST TO MID 70S WEST. WARMER CONDITIONS ARE EXPECTED
INTO SUNDAY AND MONDAY AS WE AWAIT THE NEXT WEATHER SYSTEM ON LATE
MONDAY. THAT SYSTEM WILL NOT BE AS DYNAMIC AS THE ONE WE ARE
CURRENTLY DEALING WITH...BUT THE ASSOCIATED WEAK COLD FRONT SHOULD
TRIGGER SCATTERED SHOWERS AND STORMS MONDAY NIGHT INTO TUESDAY.
THE FRONTAL PASSAGE WILL LEAD TO DRIER CONDITIONS FOR WEDNESDAY
AND THURSDAY.
87/GRANTHAM
&&
.AVIATION...
12Z TAF DISCUSSION.
WITH RAIN AND CLOUDS COVERING UP A GOOD CHUNK OF THE AREA...WENT A
VERY PESSIMISTIC FORECAST FOR THIS SET OF TAFS. THE LOW IFR DECK
HAS MOVED INTO TOI AND MGM AND WILL SLOWLY MOVE NORTHWARD
THROUGHOUT THE MORNING. EXPECT THE CIGS TO LIFT A TAD AND BE
GENERALLY LOW END MVFR BY 14 TO 15Z. WENT WITH PERSISTENT RAIN AND
LOW CLOUDS FOR MGM AND TOI THROUGH THE PERIOD...BUT STARTED
CLEARING OUT THE NORTHERN 4 BY 3 TO 6Z AS THE TROUGH PUSHED
EASTWARD THROUGH THE STATE.
NOTE...THE NATIONAL WEATHER SERVICE WILL BE ISSUING SEASONAL
TERMINAL FORECASTS FOR THE TALLADEGA MUNICIPAL AIRPORT (KASN) IN
TALLADEGA...ALABAMA. THE FORECASTS WILL BE ISSUED FROM APRIL 20TH
00Z THROUGH AT LEAST MAY 8TH 00Z. DUE TO THE LIMITED AVAILABILITY
OF OBSERVATIONS...KASN TAF WILL HAVE AMD NOT SKED APPENDED TO THE
END OF THE FORECAST.
16
&&
.PRELIMINARY POINT TEMPS/POPS...
GADSDEN 57 50 71 49 76 / 100 50 10 0 0
ANNISTON 56 50 69 50 76 / 100 60 20 0 0
BIRMINGHAM 58 50 73 50 77 / 90 40 10 0 0
TUSCALOOSA 62 50 76 50 79 / 70 20 10 0 0
CALERA 57 51 73 51 77 / 100 40 10 0 0
AUBURN 54 48 65 50 73 / 100 80 20 10 0
MONTGOMERY 57 50 70 51 77 / 100 60 10 0 0
TROY 56 49 67 50 75 / 100 60 20 0 0
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Apr 18, 5:30 AM CST, 1 hour 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
630 AM CDT FRI APR 18 2014
ALZ011>015-017>050-191130-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
630 AM CDT FRI APR 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...TODAY AND TONIGHT.
MINOR FLOODING CONTINUES ON THE LOWER TOMBIGBEE RIVER. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
FLOODING WILL CONTINUE ON THE LOWER TOMBIGBEE RIVER THROUGH SATURDAY
EVENING. PLEASE REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR
SPECIFIC DETAILS.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT OFFICIALS IS
NOT EXPECTED AT THIS TIME.
Strong Wind, Elmore
- When
- April 18, 6:50 AM CST to 7:45 AM CST
- Where
- Elmore forecast zone
- Measured
- 39 kt (45 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Emergency Manager
- Coordinates
- 32.597, -86.149 (the zone’s center; the record gives no point)
With saturated ground conditions and strong winds, trees were knocked down in several communities across Elmore County, including Tallassee, Friendship, and Eclectic.
Strong Wind, Pike
- When
- April 18, 4:14 PM CST to 5:30 PM CST
- Where
- Pike forecast zone
- Measured
- 33 kt (38 mph) measured gust
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 31.803, -85.941 (the zone’s center; the record gives no point)
With saturated ground conditions and strong winds, several trees were knocked down in Troy. Winds were estimated to be between 40-50mph, while the ASOS at Troy Municipal Airport measured a gust of 38mph.
Strong Wind, Barbour
- When
- April 18, 5:00 PM CST to 6:00 PM CST
- Where
- Barbour forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 31.870, -85.393 (the zone’s center; the record gives no point)
With saturated ground conditions and strong winds, trees were knocked down across Barbour County.
Strong Wind, Macon
- When
- April 18, 6:15 PM CST to 7:15 PM CST
- Where
- Macon forecast zone
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 32.386, -85.693 (the zone’s center; the record gives no point)
With saturated ground conditions and strong winds, trees were knocked down across Macon County, including along Highway 199 and County Rd 60 near Tallassee.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Rip Current in Florida, April 18, 20141 injured · 1 event
- Marine Thunderstorm Winds in Gulf of Mexico, April 18, 20145 events
- Flooding in Alabama, April 18, 20145 events
- Damaging Winds in Montana, April 18 to 19, 201452 kt wind · 3 events
- High Wind in Wyoming, April 18, 201466 kt wind · 2 events
- Flood in Iowa, April 18 to 22, 20141 event
- Damaging Wind in Florida, April 18, 201455 kt wind · 1 event
- Wildfire in Georgia, April 18, 2014$580 · 1 event
- Funnel Cloud in Florida, April 18, 20141 event
- Heavy Rain in Georgia, April 18, 20141 event
- Flash Flood in South Carolina, April 18 to 19, 20141 event
- Damaging Wind in South Dakota, April 18, 201454 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519150, 519151, 519152, 519153.